Heavy Rain, Monroe
- When
- August 27, 4:20 PM CST to August 28, 9:10 AM CST
- Where
- Monroe County, 4.06 mi NE of Cataract
- Reported by
- Public
- Coordinates
- 44.120, -90.770
Northeast of Cataract, 7.30 inches of rain fell.
Several rounds of thunderstorms with heavy rain occurred across portions of western Wisconsin during the early morning of August 28th. These storms were centered along and north of Interstate 94 from Monroe County southeast through Adams County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Several rounds of thunderstorms with heavy rain occurred across portions of western Wisconsin during the early morning of August 28th. These storms were centered along and north of Interstate 94 from Monroe County southeast through Adams County. Rainfall amounts of 3 to 5 inches were common causing numerous roads to be closed with some washouts occurring. Northwest of Tunnel City (Monroe County) a milk truck hit a washed out portion of a road causing it to flip on its side. South of Oakdale (Monroe County) a mudslide removed a house from its foundation. Several homes in Camp Douglas (Juneau County) had water in the basements. The highest reported rainfall totals were 9.54 inches in New Lisbon (Juneau County) and 7.74 inches at Volk Field (Juneau County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 27, 1:07 PM CST, 3 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 207 PM CDT Thu Aug 27 2020 .SHORT TERM...(This afternoon through Tonight) Issued at 207 PM CDT Thu Aug 27 2020 Current surface analysis has a quasi-stationary frontal boundary laid up from east central WI through southeast MN into central NE. Area radars were showing a band of showers and storms along this frontal boundary over east-central WI but things were relatively quiet farther west where a decent cap was in place. Otherwise, temperatures as of 2 pm ranged from near 80 across north central WI, to the mid 80s/lower 90s south of I-90. Could see some more shower/storm development as that frontal boundary sags a smidge more south this afternoon -mainly east of the Mississippi River. CAPE values are pretty respectable in the 2- 3KJ/Kg but shear seems a bit weak, peaking out around 20kt. Will still have to watch for a few stronger storms mainly east of the Mississippi River where the better CAPE pool will reside. For tonight, will likely an uptick in thunderstorm development as moisture transport increases ahead of an approaching mid-level trough from the Northern Plains. Looks like the bulk of this activity will again be east of the Mississippi before an MCS tied to the main mid-level trough/PV tracks into the area toward morning. This early morning complex of storms could be severe as it approaches but is expected to wane before reaching us (west of the Mississippi). Will have to keep an eye on this activity. .LONG TERM...(Friday through Thursday) Issued at 207 PM CDT Thu Aug 27 2020 Friday will see an enhanced risk of severe storms mainly south of I- 90 during the afternoon as CAPE builds and favorable bulk shear will be present. Will have to watch there storms very closely for the risk of damaging winds, large hail and isolated tornadoes. Also, with precipitable water values sitting around 2 inches will have to watch for heavy rainfall and possible localized flooding through Friday. Much more pleasant temperatures/humidity levels heading into the weekend as Canadian high pressure pays a visit. Look for highs Saturday and Sunday in the 70s with dewpoints in the 50s. Push of warm air advection Sunday night ahead of a cold front across the Northern Plains will bring a chance of showers/isolated thunderstorms into the area. Look for the likelihood of showers and isolated thunderstorms Monday as that front pushes through. A digging mid-level trough of low pressure into the Upper Mississippi River/Great Lakes regions will be seen for Tuesday into Thursday for on and off shower/isolated thunderstorm chances. Look for highs in the 70s with overnight lows mainly in the 50s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1252 PM CDT Thu Aug 27 2020 Frontal boundary laid up across the area this afternoon. Expecting scattered to broken mid-cloud/bases above 7kft through the afternoon at both KRST/KLSE. Could see a few storms form later this afternoon mainly east of KLSE with daytime heating and the front in the vicinity. Otherwise, better chance for storms will be overnight/Friday morning as a stronger mid-level system pushes in from the Plains. Will likely see storms roll into KRST around 10z and into KLSE by 11z. Also could see some cloud vsby reduction into MVFR with the thunderstorm activity. Looks like storms will clear KRST by 15z but still scattered through 18z at KLSE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM...DAS AVIATION...DAS
Hazardous Weather Outlook National Weather Service La Crosse WI 427 AM CDT Thu Aug 27 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-281200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 427 AM CDT Thu Aug 27 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Isolated strong to severe storms are possible this evening. A more organized severe storm threat increases tonight with large hail and damaging winds being the main hazards. Heavy rainfall may lead to localized flooding within the Interstate 90 corridor. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe storms will be possible Friday afternoon into early evening south of Interstate 90. Damaging winds, large hail, and locally heavy rainfall are the main hazards. Additional chances for showers and storms look possible Monday into Monday night. It is too early to discern a severe weather threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time, but any severe weather or rainfall reports would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. NMB
Special Weather Statement National Weather Service La Crosse WI 1202 PM CDT Thu Aug 27 2020 IAZ008>011-018-019-029-030-WIZ054-055-061-272200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Prairie Du Chien, Richland Center, and Platteville 1202 PM CDT Thu Aug 27 2020 ...Another Hot Afternoon for Late-August... At mid-day, temperatures were climbing into the upper 80s under sunny skies. With the humid conditions, heat index values will soar into the 95 to 100 degree range this afternoon. River valleys could experience heat index values to 105. Those values will be in the shade, with added stress on the body if in the sun. If working or playing outdoors, make sure you take breaks out of the sun and drink plenty of water. Baumgardt
The national radar mosaic for the moment the first event began.
5 heavy rain, 3 flash flood, 2 flood. Local standard time, as filed.
Northeast of Cataract, 7.30 inches of rain fell.
Just outside of Tomah, 5.60 inches of rain fell.
A mesonet station in New Lisbon measured 9.54 inches of rain.
The automated weather observing equipment at Volk Field measured 7.74 inches of rain.
Southeast of White Creek, 6.56 inches of rain fell.
Heavy rain from thunderstorms caused some flash flooding to occur across the southern portions of Adams County. Roads were washed out near Plainville.
Heavy rain from thunderstorms caused some flash flooding to occur across the eastern sections of Monroe County. Numerous roads were flooded in the Tomah area and near Tunnel City. A washed out road near Tunnel City resulted in an accident with a milk truck flipped on its side. South of Oakdale, a home was destroyed by a mudslide.
Heavy rain from thunderstorms caused flash flooding to occur across the southern sections of Juneau County. In and near Mauston, flood waters almost reached the entrance door to the sheriff's office and numerous roads were covered by water. Roads were closed due to high water north of Camp Douglas. In Camp Douglas, several homes were flooded with water waist high in the basements.
Runoff from thunderstorms with heavy rain caused flooding to occur across the southern sections of Juneau County. Numerous rural roads had water over them north of Mauston and New Lisbon.
Runoff from thunderstorms with heavy caused flooding to occur across the southern portions of Adams County. Water covered roads north of Plainville and south of White Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916454, 916455, 916450, 916451, 916448, 916307, 916309, 916312, 916318, 916322.